Thunderstorm Wind, Watauga
- When
- May 26, 5:35 PM EST to 5:45 PM EST
- Where
- Watauga County, Boone
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.217, -81.683
Thunderstorms with damaging winds downed numerous trees, tree limbs, and powerlines across varoius parts of the county. Also a 90X20 ft shed was blown over in Bethel.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms with damaging winds downed numerous trees, tree limbs, and powerlines across varoius parts of the county. Also a 90X20 ft shed was blown over in Bethel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 26, 5:30 PM EST, 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT WED MAY 26 2004
.SHORT TERM (THROUGH FRIDAY)...
---UPDATE---
HAVE MADE A QUICK UPDATE TO INCLUDE NEW WATCH AND TO INCREASE POPS
WHERE CURRENT ACTIVITY IS OCCURRING TO CATEGORICAL POPS. PLACED HIGH
LIKELY POPS IN NEW WATCH AREA. WX/POPS IMMEDIATELY AFTER THE WATCH
EXPERATION TIMES PROBABLY NEEDS A BIT MORE TWEAKING THAN TIME ALLOWS
NOW. REALITY NOW WILL PROBABLY BE A PERIOD OF NO WEATHER...THEN
THUNDERSTORMS FORMING OVER ILLINOIS ATTM MAY ENTER WESTERN PARTS OF
THE AREA BY DAYBREAK.
S/WV MCS MOVING THRU KY/WV THIS AFTN WILL IMPACT SE WV THIS EVENING
AND THE REST OF THE MTNS LATER THIS EVENING. THIS SYSTEM IS
ENTERING A VERY MOIST AND UNSTABLE ATMOS. LOW LEVEL MOISTURE
TRANSPORT AND JET DYNAMICS HIGHEST WEST OF THE BLUE RIDGE AND IS
SCHEDULED TO WEAKEN AS IT PASSES OVER THE MTNS. MAIN THREAT WILL BE
DAMAGING WINDS WITH SOME STORMS PRODUCING LARGE HAIL. SIMILAR SETUP
AS YESTERDAY. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SE WV
AND VA COUNTIES WEST OF THE BLUE RIDGE TO INCLUDED ROANOKE AND S
SHENANDOAH VALLEYS THIS EVENING. FLOOD WATCH IS ALSO IN EFFECT FOR
SE WV AND THE MTN EMPIRE TONIGHT. ANOTHER WEAKER SYSTEM IS BEHIND
THIS EVENING MCS. THIS SYSTEM TO BRING MORE RAIN TO THE AREA THAT
DOES NOT NEED IT. AS IT APPROACHES RNK WESTERN CWA...IT SHOULD
TRACK MORE TO THE SE AND INTO NW NC MTNS BY 12Z. THU...SIMILAR TO
WED AS DIFFLUENCE AND JET STREAK DEVELOPING ANOTHER DISTURBANCE TO
TRACK THRU THE REGION. AGAIN LOW LEVEL MOISTURE AND AN UNSTABLE
ATMOS TO KEEP THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.
FRI..VORT AXIS OVER THE REGION BUT JET STARTING TO PULL
NORTH...COULD SEE ANOTHER ROUND OF STRONG STORMS TRANSIT THE AREA.
MAX TEMPS LOOKING MORE SEASONABLE (MID 70S TO MID 80S) WITH MORE
CLOUD AND RAIN PROJECTED. SOME AREAS OUT EAST MAY SEE A LITTLE
MORE SUN THAN THE MTNS AND COULD GO ABOVE NORMAL...BUT NO
TEMPERATURES RECORDS TO BE BROKEN. OVERNIGHT TEMPS RUNNING MILD TO
MUGGY IN THE UPPER 50S TO UPPER 60S.
&&
.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
PASSING WAVE FRIDAY WILL HELP DRAW FRONT THRU MOST OF THE AREA FOR
THIS WEEKEND. GFS SUGGESTING FRONTAL BOUNDARY TO STALL ACROSS
SOUTHERN CWA NEAR THE VA/NC BORDER. THIS STALLING FRONT IS
CLIMOLOGICALLY SOUND. AN UPPER LEVEL DISTURBANCE CURRENTLY IN SW
USA COULD TRACK ALONG THIS BOUNDARY FRIDAY NIGHT INTO SATURDAY.
WILL KEEP BEST CHANCE POPS WITH TSRA ALONG THE VA/NC BORDER FRIDAY
NIGHT AND SATURDAY. SUNDAY...BOUNDARY STARTS TO RETREAT NORTH IN
THE WEST. THE EAST WITH E/SE FLOW DOES NOT LOOK TO BREAK OUT UNTIL
MONDAY. LOOKING MORE STABLE WITH WEDGE SO HAVE REMOVED TSRA FROM
N/NE CWA THIS WEEKEND. NEW FRONT APPROACHES THE REGION ON TUESDAY
EXITING WEDNESDAY. TEMPERATURE WILL ACTUALLY FALL BELOW NORMAL THIS
WEEKEND THEN MODERATE TO NEAR NORMAL EARLY NEXT WEEK. TUESDAYS
FRONT WILL THEN BRING TEMPERATURE BACK BELOW NORMAL.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
NC...SEVERE THUNDERSTORM WATCH UNTIL 10PM WEDNESDAY FOR
NCZ001>002...NCZ018.
VA...SEVERE THUNDERSTORM WATCH UNTIL 10PM WEDNESDAY FOR
VAZ007-009>020...VAZ022>023.
VA...FLOOD WATCH UNTIL 5AM THURSDAY FOR VAZ007-009>011.
WV...SEVERE THUNDERSTORM WATCH UNTIL 10PM WEDNESDAY FOR WVZ042>045.
WV...FLOOD WATCH UNTIL 5AM THURSDAY FOR WVZ042>045
RCSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 623 AM EDT WED MAY 26 2004 VAZ007-009>011-WVZ042>045-271100- BLAND VA-GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-SMYTH VA- SUMMERS WV-TAZEWELL VA- 623 AM EDT WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. DAMAGING WINDS ARE THE GREATEST THREAT...BUT HAIL IS ALSO POSSIBLE. THERE IS ALSO A THREAT OF HEAVY RAINFALL WITH THESE STORMS...PARTICULARLY IF ANOTHER LARGE AREA OF THUNDERSTORMS DEVELOPS IN KENTUCKY AND MOVES EASTWARD INTO THE REGION LATE THIS AFTERNOON OR OVERNIGHT. FLASH FLOOD GUIDANCE IS STILL LOW...JUST 1.5 TO 2 INCHES OF RAIN IN LESS THAN 3 HOURS COULD CAUSE FLASH FLOODING. THE FLOOD WATCH FOR FLASH FLOODING HAS BEEN EXTENDED THROUGH 5:00 AN THURSDAY MORNING. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EVENING. NCZ001>006-018>020-VAZ012>020-022>024-032>035-043>047-058-059-271100- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA- CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-GRAYSON VA- HALIFAX VA-HENRY VA-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA- PULASKI VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-SURRY NC- WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 623 AM EDT WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT. DAMAGING WINDS ARE THE GREATEST THREAT...BUT HAIL IS ALSO POSSIBLE. THESE STORMS WILL ALSO PRODUCE HEAVY DOWNPOURS...AND LOCALIZED FLOOD PROBLEMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EVENING. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1245 PM EDT WED MAY 26 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-262256- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 1245 PM EDT WED MAY 26 2004 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER WEST VIRGINIA AND KENTUCKY THIS AFTERNOON AS ANOTHER UPPER DISTURBANCE MOVES EAST ACROSS THE OHIO VALLEY. THESE STORMS WILL SPREAD EAST INTO THE CENTRAL APPALACHIANS LATE IN THE DAY AND TONIGHT. UPPER LEVEL WINDS HAVE STRENGTHENED...AND SOME OF THESE STORMS WILL LIKELY PRODUCE DAMAGING WINDS. LARGE HAIL IS ALSO POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. DS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 452 PM EDT WED MAY 26 2004 VAZ007-010-WVZ042-262130- BLAND-MERCER-TAZEWELL- 452 PM EDT WED MAY 26 2004 ...A STRONG THUNDERSTORM WITH SMALL HAIL AND DANGEROUS LIGHTNING... A STRONG THUNDERSTORM...WITH SMALL HAIL...DANGEROUS LIGHTNING...AND HEAVY RAINS...WAS MOVING THROUGH EASTERN TAZEWELL COUNTY AT 450 PM EDT. THE STORM WILL BE AFFECTING MERCER AND BLAND COUNTIES THROUGH 530 PM EDT. WITH THE GROUND SATURATED IN SOME LOCATIONS...THE BRIEF DOWNPOURS OF RAIN WILL LIKELY CAUSE SOME MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. CL
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
536 PM EDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 3 NW BLUEFIELD 37.27N 81.30W
05/26/2004 1.75 INCH TAZEWELL VA AIRPLANE PILOT
0510 PM HAIL ROCKY GAP 37.23N 81.10W
05/26/2004 1.00 INCH BLAND VA PUBLIC
0510 PM HAIL 3 N BLUEFIELD 37.28N 81.27W
05/26/2004 1.50 INCH MERCER WV PUBLIC
&&
AMSThe Knoxville radar (KMRX), 154 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2004Every state in 2004This day in weather historyWarnings in North Carolina, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398739, 5398742, 5398741, 5398740.